Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Melbourne, FL

April 8, 2004Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 8, 2004, 3:18 PM EDT for Brevard County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 3:18 PM EDT (19:18 UTC)
Expired
Apr 8, 2004, 4:15 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Brevard County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS52 KMLB 081918
SVRMLB
FLC009-082015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
317 PM EDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREVARD COUNTY
  IN EAST CENTRAL FLORIDA

* UNTIL 415 PM EDT

* AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR LONE CABBAGE FISH CAMP...MOVING EAST AT 
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR COCOA...ROCKLEDGE...MERRITT ISLAND AT 325 PM EDT
  NEAR COCOA BEACH...CAPE CANAVERAL AT 330 PM EDT
  NEAR JETTY PARK...PORT CANAVERAL...5 MILES NORTH OF PATRICK        
  AIRFORCE BASE.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 58
MILES AN HOUR...LARGE HAIL AND DEADLY...EXCESSIVE LIGHTNING. MOVE
INDOORS TO A STURDY BUILDING AWAY FROM WINDOWS.

LAT...LON 2858 8092 2820 8086 2820 8003 2847 8001

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:08 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 8, 3:08 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
234 PM EDT THU APR  8 2004

...SEVERE THUNDERSTORM WATCH FOR LAKE/VOLUSIA/SEMINOLE/ORANGE CTYS
UNTIL 5 PM...

.DISCUSSION...
A LINE OF STORMS WERE MOVING ACROSS SOUTH LAKE...ORANGE...SEMINOLE
AND SOUTH VOLUSIA COUNTIES. MAIN FRONTAL BOUNDARY WAS STILL OVER
CENTRAL ALABAMA AND NORTHERN GEORGIA. BUOY OBSERVATIONS OVER THE
NORTHEASTERN GULF OF MEXICO WERE STILL INDICATING WESTERLY WINDS AND
THE EAST CENTRAL FLORIDA BUOYS WERE RECORDING SOUTHWEST WINDS.
MORNING SOUNDINGS AND RECENT NASA VERTICAL WIND PROFILERS AT THE
SPACE CENTER WERE SHOWING SOUTHWEST TO WEST WINDS THROUGH 9000 FEET.

TONIGHT...MAIN PROBLEM WILL BE EARLY EVENING STORMS OVER THE CENTRAL
PORTIONS OF THE FORECAST AREA. THREAT CONTINUES FOR STRONG DAMAGIN
WIND GUSTS AND HAIL. THE STORMS SHOULD LINGER FOR AN HOUR OR TWO
INTO THE EVENING FORECAST THEN DISSIPATE. SKIES WILL BECOME MOSTLY
CLEAR AS DEBRIS CLOUDS CLEAR AS INDICATED BY LATEST VISIBLE
SATELLITE LOOP. WESTERLY FLOW WILL HELP KEEP TEMPERATURES PRETTY
CLOSE TO WHAT THEY WERE LAST NIGHT.

FRIDAY...FNTL BNDRY WILL WEAKEN AS IT PUSHES INTO CENTRAL FL.
GUIDANCE SHOWS AIRAMSS DRYING OUT AT THE LOW LEVELS. HOWEVER... WEAK
SW TO NE CONVERGENCE PROVIDED BY BNDRY COMBINED WITH AN ACTIVE SEA
BREEZE AND IMPULSE MOVING THRU FAST UPPER FLOW WILL PROVIDE FOCUS
FOR ISOLATED CONVECTION...ESP ALONG THE COASTAL CTYS.

SATURDAY/SUNDAY...MID LEVEL TROF WILL AMPLIFY OVER THE ERN CONUS
BECOMING FULL LAT BY END OF PD. ALL MODELS DEVELOP SFC WV OVER THE
NRN GULF ALONG BASE OF TROF AND LIFT IT TOWARDS THE NE WITH VARIOUS
TIMING. MODEL TRENDS HAVE BEEN A BIT LATER AND SHOW A DEGREE OF
INCONSITENCY. WILL CONTINUE FCST OF FOCUSING MOST ACTVTY FM SUNDAY
NIGHT THRU MONDAY. 120KT PLUS JET WITH TROF AXIS TRENDING TOWARDS A
NEG TILT BOTH CERTAINLY SUPPORT CYCLOGENESIS. HOWEVER THE GFS IS
HAVING TROUBLE DEFINING SFC PRESS PTRN. ONLY SIG CHG TO ONGOING FCST
IS TO ADD LATE DAY SHRA OVER THE N FOR PSBL ACTVTY DEVELOPING ALONG
OUTFLOW PROPAGATING EWD FROM EXPECTED CONVECTION OVER THE GULF.

TUESDAY/EXTENDED...BNDRY SHOULD PUSH EAST OF FCST AREA WITH RATHER
STRONG CAA FOR MID APRIL. WILL KEEP THIS PD DRY BUT IF TRENDS CONT
ACTVTY MAY EXTEND INTO TUE MORNING. THRU MID WEEK SFC RIDGE BUILDS
IN FROM THE NRN GULF AND INTO THE WRN ATLC. N FLOW WILL QUICKLY VEER
TO E BY THURSDAY.

&&

.MARINE...STRONGER GRADIENT WILL KEEP WINDS WILL AT 15 TO 20 KNOTS
NORTH OF THE CAPE AND AROUND 15 KNOTS FROM THE CAPE SOUTH. WILL
CONTINUE SCEC CONDITIONS OVERNIGHT. FLOW WILL BECOME RATHER WEAK IN
PROX TO BNDRY ON FRIDAY BEFORE ONSHORE FLOW PICKS UP AGAIN ON
SATURDAY. DEPENDING ON STRENGTH AND PLACEMENT OF SFC DEVELOPMENT
OVER THE GULF...HIGHLIGHTS MAY BE NEEDED BY LATE SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  62  81  61  81 /  10  20  10  10
MCO  64  87  62  87 /  10  10  10  10
MLB  64  84  62  83 /  20  20  10  10
VRB  65  84  61  82 /  20  20  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
SVR THUNDERSTORM WATCH UNTIL 5 PM FOR LAKE/VOLUSIA/SEMINOLE/ORANGE
CTYS.

&&

SHORT TERM...WIMMER
LONG TERM...BLOTTMAN
Hazardous weather outlook, Apr 8, 11:45 AM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1145 AM EDT THU APR 8 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
082100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1107 AM EDT THU APR 8 2004

.DAY ONE...

...THUNDERSTORM IMPACT...
A FRONTAL BOUNDARY MOVING AROSS THE SOUTHEAST STATES AND THE
NORTHEAST GULF OF MEXICO WAS PRODUCING A LINE THUNDERSTORMS OVER
NORTH FLORIDA. AS THE LINE OF STORMS MOVES EAST DURING THE DAY...
THUNDERSTORMS WILL DEVELOP OVER THE NORTHERN PORTIONS OF EAST
CENTRAL FLORIDA AND THE NORTHERN COASTAL WATERS. SOME OF THE STORMS
OVER THE NORTHERN COUNTIES MAY PRODUCE WIND GUSTS OVER 55 MPH AND
HAIL NICKEL SIZE OR LARGER. DEADLY CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY ALL THE STORMS. THE STRONGEST STORMS MAY HAVE THE
POTENTIAL TO PRODUCE A BRIEF TORNADO OVER NORTH LAKE AND INLAND
VOLUSIA COUNTIES.

...WIND AND SEA IMPACT...
WEST WINDS BETWEEN 15 AND 20 KNOTS WILL PREVAIL ACROSS THE COASTAL
WATERS OF EAST CENTRAL FLORIDA TODAY.  THESE WINDS WILL GENERATE
SEAS BETWEEN 2 AND 3 FEET SEAS NEARSHORE...AND UP TO 6 FEET
OFFSHORE.  IN ADDITION...THE OFFSHORE WIND COMPONENT WILL CREATE
CHOPPY SEAS WITH WAVE PERIODS NEAR OR BELOW 5 SECONDS.  SMALL CRAFT
OPERATORS SHOULD EXCERCISE CAUTION OVER THE OPEN ATLANTIC TODAY AND
REMAIN CLOSE TO SHORE IF POSSIBLE.

...MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS MOVING OFF THE MAINLAND BETWEEN FLAGLER BEACH AND
COCOA BEACH MAY PRODUCE GUSTY WINDS AS THEY MOVE EAST AT 20 MPH. AN
ISOLATED THUNDERSTORM MAY PRODUCE WIND GUSTS OVER 40 KNOTS.

.DAYS TWO THROUGH SEVEN...
A STORM SYSTEM WILL MOVE ACROSS FLORIDA SUNDAY NIGHT AND MONDAY.
THIS SYSTEM MAY GENERATE SCATTERED THUNDERSTORMS WITH DEADLY
LIGHTNING AND GUSTY WINDS AS THE SYSTEM PULLS A COLD FRONT INTO
FLORIDA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN NETWORKS ARE REQUESTED TO ACTIVATE IN THE FOLLOWING
COUNTIES...VOLUSIA...LAKE...ORANGE...SEMINOLE.

WIMMER

In the hours before

Special weather statement, Apr 8, 12:30 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1230 PM EDT THU APR 8 2004

FLZ041-141-081715-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
1230 PM EDT THU APR 8 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS FROM 40 TO 45 MPH AND
SMALL HAIL ACROSS VOLUSIA COUNTY...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS BETWEEN 40 AND 45 MPH AND
SMALL HAIL OVER BARBERVILLE...MOVING EAST AT 40 MPH.

THIS STORM WILL TRACK ACROSS DELAND...SPRUCE CREEK AND TOWARD THE
COAST NEAR NEW SMYRNA BEACH THROUGH 115 PM.

15
Special weather statement, Apr 8, 1:28 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
128 PM EDT THU APR 8 2004

FLZ041-046-141-081800-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-SEMINOLE-
128 PM EDT THU APR 8 2004

...STRONG STORM CAPABLE OF PRODUCING SMALL HAIL ACROSS SOUTHERN
VOLUSIA COUNTY..

AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING SMALL HAIL JUST EAST OF CASSIA...MOVING
EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE SMALL HAIL
INCLUDE DE BARY...OSTEEN...FARMTON...AND MIDWAY.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

15
Local storm report, Apr 8, 1:40 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             DE BARY                 28.88N 81.31W
04/08/2004  0.88 INCH        VOLUSIA            FL   PUBLIC

            CITY OF DE BARRY EMPLOYEE

&&

MRT
Special weather statement, Apr 8, 2:03 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT THU APR 8 2004

FLZ045-144-081845-
ORANGE-SOUTHERN LAKE COUNTY-
203 PM EDT THU APR 8 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL CENTRAL LAKE COUNTY...SOUTHWESTERN ORANGE COUNTY...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
GROVELAND TO CLERMONT AND WINTER GARDEN...MOVING EAST AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE BAY HILL...PINE CASTLE...BELLE ISLE AND DOCTOR
PHILLIPS.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

JP
Local storm report, Apr 8, 2:28 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             SCOTTSMOOR              28.77N 80.87W
04/08/2004  0.75 INCH        BREVARD            FL   TRAINED SPOTTER

            STORM SPOTTER REPORTED DIME SIZE HAIL AT 203 PM.

&&

MRT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 12:51 PM EDTSevere Thunderstorm WarningMLBVolusia39 min
Apr 8, 12:55 PM EDTSpecial Marine WarningMLB2 hr
Apr 8, 1:41 PM EDTSevere Thunderstorm WarningMLBVolusia44 min
Apr 8, 1:46 PM EDTSevere Thunderstorm WarningMLBSeminole44 min
Apr 8, 2:37 PM EDTSevere Thunderstorm WarningMLBOrange53 min
Apr 8, 3:00 PM EDTSpecial Marine WarningMLB2 hr
Apr 8, 3:00 PM EDTSpecial Marine WarningMLB2 hr
Apr 8, 4:35 PM EDTSpecial Marine WarningMLB115 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.